High Wind, Parmer
- When
- February 20, 10:15 AM CST to 12:15 PM CST
- Where
- Parmer forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A strong upper level storm system moved across the Southern Plains on the 20th. This system produced high winds and blowing dust over much of West Texas.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level storm system moved across the Southern Plains on the 20th. This system produced high winds and blowing dust over much of West Texas. The highest winds were observed across the extreme southern Texas panhandle into the northern South Plains. Wind speeds increased late in the morning and quickly subsided late in the afternoon as the storm system moved east of the region. Several accidents were reported due to the high winds. A tractor trailer was blown over on Interstate 27 in Lubbock County just north of Lubbock Preston Smith International Airport. The driver was taken to the hospital with non-life threatening injuries. An additional tractor trailer blew off the road in Hockley County on Farm to Market road 2130.
Near zero visibilities due to blowing dust caused an 11 vehicle accident in Hall County, three miles north of Estelline on US Highway 287. Two vans, four passenger vehicles and five tractor trailers were involved in this wreck with four injuries reported.
A list of severe wind gusts measured by the Texas Tech University West Texas Mesonet and Automated Surface Observing Systems follows:
Silverton (Briscoe County)...63 mph, Hart (Castro County)...61 mph, Ralls (Crosby County)...60 mph, Roaring Springs (Motley County)...59 mph, Turkey (Hall County)...59 mph, Abernathy (Hale County)...59 mph, Olton (Lamb County)...59 mph, Dimmitt (Castro County)...58 mph, Floydada (Floyd County)...58 mph, Morton (Cochran County)...58 mph.
A list of maximum sustained severe winds measured by the Texas Tech University West Texas Mesonet follows:
Friona (Parmer County)...44 mph, Anton (Hockley County)...44 mph, Wolfforth (Lubbock County)...43 mph, Tulia (Swisher County)...42 mph, Muleshoe (Bailey County)...42 mph, Plains (Yoakum County)...40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 20, 5:30 AM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 530 AM CST MON FEB 20 2012 .AVIATION... INITIAL CONCERNS WILL FOCUS ON CHILDRESS WITH PERIODIC LOW CEILINGS DUE TO PROXIMITY OF LOW LEVEL JET PROVIDING ALONG WITH WIND SHEAR POTENTIAL AT BOTH SITES EARLY. PACIFIC FRONT PUSHING EAST ACROSS THE AREA AND WILL ALLOW SKIES TO CLEAR OUT. THEN...FOCUS CHANGES TO VERY WINDY CONDITIONS WHICH WILL EXCEED MAX CROSSWIND COMPONENT FOR MOST GA AIRCRAFT AT BOTH SITES. GIVEN 30-40KT WESTERLY WINDS ALONG WITH GUSTS TO 50KTS+...EVEN AIR CARRIER OPS WILL HAVE THEIR WORK CUT OUT FOR THEM THIS AFTN AT KLBB WHERE RWY 26 REMAINS CLOSED. WINDS WILL QUICKLY SUBSIDE AROUND SUNSET AND REMAIN LIGHT OUT OF THE WEST. && .PREV DISCUSSION... /ISSUED 420 AM CST MON FEB 20 2012/ SHORT TERM... IN ANALYSIS OF THE OBSERVED 00Z RAOB DATA COMPARED WITH 00Z MODEL RUN INITIALIZATION...THE GFS APPEARS TO HAVE THE BEST HANDLE ON THE WIND SPEED DISTRIBUTION AT H5 ACROSS THE SOUTHWESTERN CONUS. THE NAM INITIALIZATION APPEARS TO BE A BIT TOO FAST WITH PROPAGATION OF THE WIND MAX WHICH WAS LOCATED ACROSS NORTHEASTERN NV. THIS ANALYSIS SEEMS TO ALSO BE SUPPORTED VIA THE CLASSIC LIFT REGIONS INDICATED ON WATER VAPOR IMAGERY. A QUESTION OF GEOSPATIAL MORPHOLOGY OF THIS MAXIMA REMAINS BUT IT WOULD APPEAR WE WILL BE ON TRACK TO GET SIGNIFICANT WIND MAXIMA OVERSPREADING THE REGION LATE THIS MORNING THROUGH THE AFTERNOON HOURS. WE SHOULD SEE A SMALL DELAY IN EASTERN ZONES WITH THE ONSET OF STRONGER WINDS AS LARGE SCALE LIFT WILL BE JUST EXITING THAT AREA. SO THE FACT THAT IT WILL BE WINDY IS A GIVEN...THE QUESTION THEN IS THE MAGNITUDE OF THE WINDS. H7 HEIGHT GRADIENTS LOOK TO BE ON THE ORDER OF 90M/200NM AT 18Z...YET...WE ARE NOT REALLY EXPECTED TO MIX TO 700MB UNTIL MID-AFTERNOON. STILL...GIVEN CONDITIONS EXPECTED ALONG WITH THE RESULTS OF VERY SIMILAR EVENTS IN THE PAST...WILL ELECT TO FORECAST HIGH WIND WARNING VALUE WINDS FOR ALL BUT THE SOUTHEASTERN ROLLING PLAINS WHERE AN ADVISORY SHOULD SUFFICE. LIKELY OF MORE UNCERTAINTY IS THE PROSPECT FOR BLOWING DUST THIS AFTERNOON. WE HAVE HAD SOME WETTING RAINS AND A PROTRACTED DAMP PERIOD THE LAST FEW DAYS. THIS COMBINED WITH RECENT AGRICULTURAL TILLING SHOULD REDUCE DUST SOMEWHAT THOUGH GIVEN THE MAGNITUDE OF THE WINDS...VISIBILITY VALUES LESS THAN ONE MILE ARE ANTICIPATED. ISOLATED REGIONS NEAR DUST SOURCES COULD SEE DUST STORM WARNING CRITERIA THOUGH CONFIDENCE IN THIS IS NOT SUFFICIENT FOR A PRODUCT ATTM GIVEN MOISTURE CONTENT. WINDS SHOULD RAPIDLY DIMINISH AS THE WIND MAX EXITS THE REGION AROUND SUNSET LEADING TO A COOL AND DRY NIGHT. LONG TERM... BENIGN MILD AND DRY WEATHER IS GENERALLY EXPECTED THROUGH THE LONG TERM PERIOD. NORTHWESTERLY FLOW ALOFT WILL BECOME ESTABLISHED IN THE WAKE OF TODAY/S PASSING SYSTEM...AND WILL PERSIST THROUGH THE REMAINDER OF THE WORK WEEK AND INTO THE WEEKEND. A CUTOFF UA LOW WILL REMAIN DETACHED FROM THE FLOW AND WELL SOUTHWEST OF THE AREA THROUGH MID WEEK. THE PASSAGE OF A MINOR SHORTWAVE TROUGH WITHIN THE DEVELOPING NORTHWESTERLY FLOW ALOFT WILL HAVE A BIT MORE INFLUENCE ON OUR AREA TUESDAY...MAINTAINING DRY/WARM DOWNSLOPE BREEZES. A MORE PRONOUNCED TROUGH WILL PROPAGATE THROUGH THIS FLOW THURSDAY AND WILL BE ACCOMPANIED BY THE PASSAGE OF A NOTABLE COLD FRONT. THIS FRONT WILL USHER IN A PACIFIC NORTHWEST AIRMASS AND RESULT IN A COOL DOWN AND SUB-SEASONAL TEMPERATURES FRIDAY. FIRE WEATHER... VERY WINDY CONDITIONS WILL COMBINE WITH VERY DRY HUMIDITY VALUES THIS AFTERNOON TO YIELD CRITICAL FIRE WEATHER CONDITIONS. 500MB WIND MAX EXPECTED TO BE ORIENTED FROM ROSWELL TO DENVER CITY TO PAMPA AROUND MID DAY AND ROTATING TO A LUBBOCK TO WICHITA FALLS LINE BY SUNSET. 850MB THERMAL RIDGE IS EXPECTED TO BE ORIENTED FROM BIG SPRING TO NEAR CHILDRESS TO WOODWARD OK AND QUICKLY SHUNT EASTWARD. THUS...BASED ON WHAT WE KNOW SO FAR...WOULD SUGGEST THAT A FIRE OUTBREAK IS NOT EXPECTED. STILL...GIVEN THE INTENSITY OF WINDS AND LOW RH VALUES...A FEW WIND DRIVEN FIRES REMAIN POSSIBLE FROM POWER LINE STARTS. IN ADDITION...THE AREA HAS SEEN A PROTRACTED PERIOD OF MOIST CONDITIONS WHICH SHOULD ALSO HELP INHIBIT STARTS. NEVERTHELESS...AREA FIRST RESPONDERS SHOULD BE PLANNING FOR TODAY/S CONDITIONS. AS SUCH...RED FLAG WARNING IS IN EFFECT FOR THE ENTIRE AREA FROM LATE THIS MORNING UNTIL AROUND SUNSET WITH WINDS SHIFTING MORE NORTHWESTERLY AROUND SUNSET THENCE WESTERLY AROUND 10 MPH TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 55 23 62 28 62 / 0 0 0 0 0 TULIA 60 24 63 28 65 / 0 0 0 0 0 PLAINVIEW 61 25 63 27 66 / 0 0 0 0 0 LEVELLAND 62 27 66 30 70 / 0 0 0 0 0 LUBBOCK 64 27 67 29 69 / 0 0 0 0 0 DENVER CITY 62 28 68 32 67 / 0 0 0 0 0 BROWNFIELD 64 28 68 31 69 / 0 0 0 0 0 CHILDRESS 61 28 66 32 72 / 10 0 0 0 0 SPUR 68 30 69 33 72 / 0 0 0 0 0 ASPERMONT 68 30 69 35 71 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ038-043-044. BLOWING DUST ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036. HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>037-039>042. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 330 AM CST MON FEB 20 2012 TXZ021>044-210930- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 330 AM CST MON FEB 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WIND AND FIRE WEATHER WESTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS OF 30 TO 45 MPH TODAY WITH A FEW DAMAGING GUSTS OVER 60 MPH POSSIBLE. THESE WINDS WILL RESULT IN AREAS OF BLOWING DUST WHICH WILL REDUCE THE VISIBILITY AND WILL ALSO COMBINE WITH SEASONABLY MILD AND VERY DRY CONDITIONS TO CREATE CRITICAL FIRE WEATHER. A HIGH WIND WARNING IS IN EFFECT FOR ALL AREAS EXCEPT THE SOUTHERN ROLLING PLAINS. A BLOWING DUST ADVISORY IS IN EFFECT FOR THE EXTREME SOUTHWESTERN PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS. A RED FLAG WARNING IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED.
The national radar mosaic for the moment the first event began.
16 high wind, 1 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358305, 358304, 358310, 358301, 358302, 358303, 358306, 358307, 358312, 358311, 358313, 358315, 358309, 358316, 358314, 358318, 358317.